Kansas, 2017

High Wind in Kansas, May 17, 2017

May 17, 2017 · NWS SGF · 1 event in 1 county or zone

Strong non-thunderstorm gusty winds caused minor wind damage across southeast Kansas. Several weather observing stations measured wind gusts between 50 and 60 mph across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong non-thunderstorm gusty winds caused minor wind damage across southeast Kansas. Several weather observing stations measured wind gusts between 50 and 60 mph across the area. Scattered power outages were reported across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 1:39 PM CST, 21 minutes earlier.

Area forecast discussion, May 17, 1:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
239 PM CDT Wed May 17 2017

.SHORT TERM...(This Evening through Thursday Night)
Issued at 240 PM CDT Wed May 17 2017

Very windy conditions are occurring this afternoon across the area
as a deep area of surface low pressure rapidly lifts north over
Kansas and Nebraska. South winds have gusted to near 60 MPH across
southeastern Kansas and western Missouri, and as a result have
gone ahead and upgraded a handful of counties across the I-49
corridor to a High Wind Warning. The Wind Advisory will continue
elsewhere. While both the warning and advisory go until 7 PM, I
suspect that the strongest winds will occur through 5 PM, with a
fairly rapid drop off in speed as we head toward the 7 PM hour.

The other potential item of concern this afternoon is convective
potential. Thunderstorms have started to develop north of the
region ahead of an intense mid level shortwave and a surface
front. Further south, dry air aloft and weak upper level support
is limiting thunderstorm potential. Short term models continue to
hint at maybe a storm or two over south central Missouri (where
mid level moisture is better), but overall chances are low. Should
something develop, there would be a very conditional threat for
marginal severe.

As we head into the overnight hours tonight, low level moisture
advection will increase across the region. This should yield an
increase in low level cloud cover toward morning. In addition, an
eastern branch of the low level jet might be just strong enough to
set off a few thunderstorms overnight across the far southeastern
corner of the CWA. Severe weather is not expected with this
activity.

Much of the day Thursday then looks to be dry, though a stray
shower or thunderstorm isn't out of the question Thursday
afternoon. Much greater thunderstorm potential will then occur
Thursday night, as convection that initially develops across
Kansas and Oklahoma moves northeast into the CWA. There will be a
severe weather risk over the western portions of the CWA with this
activity, though it should be diminishing in intensity as it
reaches the Ozarks. Wind and hail will be the main threats.

.LONG TERM...(Friday through Wednesday)
Issued at 240 PM CDT Wed May 17 2017

Friday does not look to be too dissimilar to Thursday, with just
widely scattered activity during the daytime hours. Height falls
will begin to overspread the area Friday night, with the cold
front finally starting to move into and through the area Friday
night into Saturday morning. Ample instability and shear will be
present for a severe weather risk, with wind as the main threat
given what will likely be a linear structure to the convection.

By the time thunderstorms finally come to an end late Saturday,
a widespread one to three inches of rain appears likely, with some
locally higher amounts. Some renewed minor flooding appears
possible where the heaviest rain falls.

The early part of next week looks fairly pleasant with highs in
the 70s. Rain chances return by the middle part of next week as
another trough swings through the central US.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1212 PM CDT Wed May 17 2017

Very windy conditions will continue this afternoon at the
terminals, especially at JLN and SGF, where gusts could approach
or exceed 40 kt. LLWS will be possible for a time tonight as winds
begin to decrease with sunset.

Richer low level moisture will then build into the area overnight
tonight into tomorrow morning. Expect to see low stratus develop
in response, with MVFR most likely at JLN and BBG by daybreak
Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for MOZ055>058-067>071-
     078>083-089>098-101>106.

     High Wind Warning until 7 PM CDT this evening for MOZ066-077-088.

KS...High Wind Warning until 7 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Boxell
Hazardous weather outlook, May 17, 1:25 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
225 PM CDT Wed May 17 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
225 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.
  Elevated to locally Significant Non thunderstorm wind risk.

DISCUSSION...

  There will be a slight chance for thunderstorm development
  later this afternoon across south central Missouri. Should
  thunderstorms develop, there will be a conditional risk for
  marginally severe wind and hail.

  South winds will gust between 40 and 50 MPH over much of the
  region, with a few gusts to near 60 MPH across the I-49
  corridor. A High Wind Warning is in effect for this area, with
  a Wind Advisory in effect elsewhere. Gusts will begin to
  diminish late this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  There will be a slight chance for thunderstorms during the day
  Thursday, with a better chance developing Thursday night as
  clusters of thunderstorms move northeast into the area from
  Kansas and Oklahoma. While these storms are expected to be
  diminishing in intensity as they move into the outlook area,
  there will be a risk for large hail to the size of quarters and
  60 MPH wind gusts across western Missouri and eastern Kansas.

  Additional thunderstorms are expected Friday and especially
  Friday night as a cold front begins to move through the area.
  There will be a risk for severe thunderstorms during this time.
  In addition, one to three inches of rain will be possible,
  resulting in a limited risk for flooding.

  Thunderstorm chances will end later Saturday, before returning
  during the middle of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Boxell

In the hours before

Local storm report, May 17, 1:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 1 NE AIRPORT DRIVE      37.15N 94.50W
05/17/2017  M55 MPH          JASPER             MO   ASOS

            THE JOPLIN ASOS AT THE AIRPORT RECORDED A 55
            MPH AT THE 2 PM OBSERVATION. SEVERAL REPORTS
            OF POWER LINES AND TREES HAVE BEEN BLOWN
            DOWN ACROSS JASPER COUNTY AND AROUND THE
            JOPLIN AREA.

&&

MG
Local storm report, May 17, 1:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG CASSVILLE               36.68N 93.87W
05/17/2017                   BARRY              MO   BROADCAST MEDIA

            EXTERIOR WALL OF A BARN WAS BLOWN OUT DUE TO
            STRONG GUSTY WINDS. PICTURE OF DAMAGE WAS ON
            SOCIAL MEDIA.

&&

MG
Local storm report, May 17, 1:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     NON-TSTM WND DMG JOPLIN                  37.09N 94.51W
05/17/2017                   JASPER             MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS A LARGE TREE FELL ON
            TO A HOUSE IN JOPLIN DUE TO STRONG WINDS. NO
            INJURIES REPORTED.

&&

MG
Local storm report, May 17, 1:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     NON-TSTM WND GST 4 SE MARMATON           37.79N 94.77W
05/17/2017  M52 MPH          BOURBON            KS   AWOS

            THE FORT SCOTT AWOS MEASURED A 52 MPH WIND
            GUST APPROXIMATELY 2:30 PM.

&&

MG
Local storm report, May 17, 1:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST 4 SE MARMATON           37.79N 94.77W
05/17/2017  M53 MPH          BOURBON            KS   AWOS

            53 MPH WIND GUST MEASURED AT THE FORT SCOTT
            AWOS.

&&

MG
Local storm report, May 17, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     NON-TSTM WND DMG 2 SW SPRINGFIELD        37.18N 93.31W
05/17/2017                   GREENE             MO   BROADCAST MEDIA

            SEVERAL LARGE TREE BRANCHES AND LIMBS HAVE
            BEEN BLOWN DOWN NEAR SUNSHINE AND FORT AV.
            REPORTED BY LOCAL TV METEOROLOGIST.

&&

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Crawford

When
May 17, 2:00 PM CST
Where
Crawford forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

A picture from social media showed a very large tree blown down on a house in Pittsburg.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698528.